How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Matt Your Own Question
Dr. Matt
Dr. Matt, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 5780
Experience:  DVM - 13 years experience in canine medicine and surgery.
58825837
Type Your Dog Veterinary Question Here...
Dr. Matt is online now
A new question is answered every 9 seconds

My dog is shaking, lethargic, has shallow breathing and is

Resolved Question:

My dog is shaking, lethargic, has shallow breathing and is acting sad. He is attached to my hip and is being overly affectionate. What can i do?
Submitted: 5 years ago.
Category: Dog Veterinary
Expert:  Dr. Matt replied 5 years ago.
Hello - I am Dr. Matt - I would be glad to help you with your question.

Does Jake seem painful when you give his belly a squeeze?

Are his gums pink or pale?

Is he vomiting?

Does he seem painful anywhere else?

Is he eating or drinking water?

How much does he weigh?
Customer: replied 5 years ago.
No, he doesn't seem painful when I sqeeze his belly. His gums are very pink. He isn't eating or drinking. He weighs about 60lbs.
Expert:  Dr. Matt replied 5 years ago.
Thanks for the additional information.

Based on what your are describing he sounds like some of his signs are checking out just fine though the shaking and the shallow breathing is worrisome. At this time he could have a problem in his stomach or intestines that is causing discomfort or this could be coming from his neck or back. Because he is not eating or drinking on his own very well, I would strongly recommend taking him to an emergency clinic tonight to make sure that he gets a thorough exam and possibly some other tests if needed based on what the veterinarian detects.

If an emergency room visit is not possible you can try to encourage him to drink by offering him some pedialyte or trying to get him to eat by offering him some boiled ground beef or chicken breast and rice. I would feed him two parts rice to one part meat. This is very bland and also very easy for him to digest. If he does have an upset stomach or a intestinal problem causing him the discomfort then this food should be very safe fro him also. If he does vomit then I would not feed him anymore as he could have something more serious causing him to feel uncomfortable. As long as he is not vomiting you can also give him some pepcid AC very safely. His dose would be one tablet or 10 mg every 24 hours. This can be repeated every day for at least 5-10 days if needed without any risks of side effects.

Overall though, I would consider an emergency room visit first because the shallow breathing and the lethargy is worrisome and should be evaluated tonight rather than waiting overnight to find out the exact cause. This way you can also start him on the correct treatment to make him feel better much sooner.

Hope this helps - please reply if you have any other questions.
Customer: replied 5 years ago.
Jake seems to have begun what i can only describe as the hicups. he is walking very slowly and his legs are wobly. He is keeping his head down and his eyes are sunken. Can you give me any other advice. I cannot afford to go to the ER.
Expert:  Dr. Matt replied 5 years ago.
Sorry to hear about his condition.

Jake sounds like he is possibly getting fairly dehydrated. If his eyes are starting to sink in then his fluid levels are low. I would get an oral syringe and try to make sure he is getting fluids. You can use the pedialyte and give him fluids by mouth every 20-30 minutes. If he is vomiting then you will have to stop but as long as he is holding it down this should help out very significantly to bring his hydration back to normal.

Getting him hydrated will be the best way to make him feel better. I would also consider giving him the pepcid daily. For discomfort or pain you can even consider giving him some buffered aspirin. His dose would be 1/2 of an adult strength tablet every 12 hours. Again if he vomits then discontinue this medication as this could cause him to get worse.

Hope this helps better - definitely take him to your vet in the morning if you can to follow up.
Customer: replied 5 years ago.
While I was waiting for your reply, Jake tried vomitting, but nothing came up. He isn't panting. When he is standing, his tail is tucked and his hind legs shake badly. When I look at him he wags his tail and just stares at me. He just went outside. Should I give him a tums or something. He has been belching.
Expert:  Dr. Matt replied 5 years ago.
Sound like his stomach is upset at this time. TUMS is very safe for him. You can give him one tablet every 8 hours, though the pepcid will help out even more if you are able to get some. Pepcid should be available at any local drug store or pharmacy. Usually it is very inexpensive. I would give him the tums and the pepcid first and then after 30 minutes start giving him fluids. This will help him fell better the quickest and at least keep him stable hopefully until tomorrow morning when you can get him checked by your vet.
Dr. Matt and 2 other Dog Veterinary Specialists are ready to help you